Missouri, 2010

Excessive Heat in Missouri, August 9 to 15, 2010

August 9 to 15, 2010 · NWS MEG · 2 events in 2 counties and zones

An upper level ridge of high pressure further intensified over the Mid-South continuing into the middle of August. The upper ridge of high pressure produced above normal temperatures over the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level ridge of high pressure further intensified over the Mid-South continuing into the middle of August. The upper ridge of high pressure produced above normal temperatures over the area. The combination of high humidity and above normal temperatures produced brutal heat indices of 105-120 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 8:25 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 9, 8:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT MON AUG 9 2010

.UPDATE...

A COMBINATION OF HOT TEMPERATURES AND VERY HIGH SURFACE DEW POINTS
WILL MAKE FOR ANOTHER DAY WITH DANGEROUS HEAT INDEX READINGS
ACROSS THE MIDSOUTH. CURRENT FORECAST IS FINE INCLUDING THE
EXCESSIVE HEAT WARNING AND HEAT ADVISORY.

SURFACE DEW POINTS HAVE SURGED INTO THE MID 70S TO AROUND 80
DEGREES ACROSS THE MIDSOUTH. A H5 RIDGE OF 594 DM WAS CENTERED
OVER THE SOUTHERN APPALACHIANS AND EXTENDED WESTWARD ACROSS THE
MIDSOUTH. 925 MB TEMPERATURES RANGED FROM 26 TO 27 DEGREES C ACROSS
THE AREA. THIS SUPPORTS HIGH TEMPERATURES IN THE MID AND UPPER
90S. THESE TEMPERATURES IN COMBINATION WITH THE VERY HIGH SURFACE
DEW POINTS WILL CAUSE HEAT INDEX READINGS TO CLIMB TO BETWEEN 110
AND 112 DEGREES ACROSS MUCH OF THE MIDSOUTH.

THUNDERSTORMS THAT FORMED EARLIER ACROSS PORTIONS OF THE MIDSOUTH
HAVE WEAKENED. HOWEVER...ADDITIONAL ISOLATED THUNDERSTORMS ARE
POSSIBLE WITH DAYTIME HEATING AND THE ADEQUATE MOISTURE. STRONG TO
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
THE THUNDERSTORMS. THE 12Z LZK SOUNDING HAD A PW VALUE OF 2.31 INCHES.

JCL

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT MON AUG 9 2010/

DANGEROUS AND PROLONGED HEAT WAVE EXPECTED ACROSS THE MID SOUTH
THIS WEEK.

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE IS NOW IN PLACE ACROSS
THE MID SOUTH AND SHOULD PERSIST THROUGH MUCH OF THIS WEEK. THIS
SHOULD RESULT IN VERY HOT AND HUMID WEATHER WITH ONLY SMALL
CHANCES FOR SHOWERS AND THUNDERSTORMS. THE GREATEST CHANCES FOR
STORMS...ALBEIT SMALL...WILL BE ALONG A WEAK FRONTAL BOUNDARY
STRETCHED ACROSS NORTHWEST TENNESSEE. OTHERWISE...ANTICIPATE
ISOLATED THUNDERSTORMS TO DEVELOP AS THE AIRMASS BECOMES
INCREASINGLY UNSTABLE WITH THE BUILDING HEAT AND HUMIDITY. ANY
THUNDERSTORM THAT DEVELOPS COULD BECOME STRONG/SEVERE WITH
PRIMARILY WET MICROBURST POTENTIAL AND HEAVY RAINS THIS AFTERNOON.
THIS THREAT WILL BE SMALL COMPARED TO THE DANGERS ASSOCIATED WITH
THE BUILDING HEAT WAVE. HEAT INDEX VALUES SHOULD RISE TO BETWEEN
110 AND 115 DEGREES ACROSS MOST OF THE MID SOUTH WHERE EXCESSIVE
HEAT WARNINGS ARE IN PLACE. THE EXCEPTION WILL BE ACROSS PORTIONS
OF NORTHWEST TENNESSEE IN CLOSE PROXIMITY TO THE FRONT WHERE
TEMPERATURES WILL BE SOMEWHAT LOWER. EVEN IN THESE LOCATIONS...AFTERNOON
HEAT INDEX VALUES WILL RANGE FROM BETWEEN 105 AND 109 DEGREES. A
HEAT ADVISORY REMAINS IN PLACE ACROSS THESE AREAS TODAY.

THE HEAT AND HUMIDITY WILL CONTINUE TO INTENSIFY INTO TUESDAY AND
WEDNESDAY WITH HEAT INDEX VALUES BETWEEN 110 AND 115 DEGREES
EXPECTED AREAWIDE. AN EXCESSIVE HEAT WARNING WILL BE IN EFFECT FOR
THE ENTIRE MID SOUTH ON BOTH TUESDAY AND WEDNESDAY. CONDITIONS
APPEAR TO BE SETTING UP FOR A DANGEROUS AND RATHER PROLONGED HEAT
WAVE THAT WILL LIKELY EXTEND THROUGH THE REMAINDER OF THIS WEEK
AND POSSIBLY INTO NEXT WEEKEND. EXCESSIVE HEAT WARNINGS WILL
LIKELY BE EXTENDED THROUGH THE END OF THIS WEEK AND POSSIBLY EVEN
INTO NEXT WEEKEND FOR PORTIONS OF THE MID SOUTH. THE EXTREME HEAT
AND HUMIDITY WILL ALLOW FOR STRONG CONDITIONAL INSTABILITY TO
DEVELOP DURING PEAK HEATING. IN AREAS WHERE THE CAPPING INVERSION
CAN BE BREACHED...STRONG TO SEVERE THUNDERSTORMS WITH WET
MICROBURST POTENTIAL WILL BE POSSIBLE. ANY THUNDERSTORM COVERAGE
SHOULD REMAIN ISOLATED AND SHOULD BECOME EVEN MORE SO WEDNESDAY AS
COMPARED TO TUESDAY.

MOISTURE MAY INCREASE SOME BY THE END OF THIS WEEK AS A TROPICAL
WAVE MOVES WESTWARD ALONG THE GULF COAST AND AS A WEAK FRONT
STALLS NORTH OF THE AREA ACROSS SOUTHERN PORTIONS OF THE OHIO
VALLEY. THIS MAY HELP TO SLIGHTLY INCREASE THUNDERSTORM COVERAGE
OVER THE AREA THURSDAY AND FRIDAY...BUT STILL EXPECTING ONLY
SLIGHT CHANCE POPS AT THIS POINT. THE VERY HOT TEMPERATURES AND
HIGH HUMIDITY LEVELS WILL REMAIN IN PLACE WITH EXCESSIVE HEAT
INDEX VALUES CONTINUING.

THE FORECAST MODEL GUIDANCE CONTINUES TO INDICATE THE POTENTIAL
FOR A WEAK COLD FRONT TO DROP INTO NORTHERN PORTIONS OF THE MID
SOUTH NEXT WEEKEND. THIS MAY FURTHER INCREASE CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. THIS MAY HELP TO HOLD HIGH
TEMPERATURES DOWN A FEW DEGREES ACROSS NORTHERN PORTIONS OF THE
MID SOUTH...BUT EXPECT CENTRAL AND SOUTHERN AREAS TO REMAIN IN THE
OPPRESSIVE HEAT CONDITIONS INTO NEXT WEEKEND.

PRECAUTIONS TO PROTECT LIFE SHOULD BE IMPLEMENTED DURING THIS
DANGEROUS AND PROLONGED HEAT WAVE. ACTIONS SHOULD BE TAKEN TO MOVE
TO AN AIR CONDITIONED LOCATION...DRINK PLENTY OF NON ALCOHOLIC AND
NON-CAFFEINATED BEVERAGES...AND AVOID STRENUOUS OUTDOOR
WORK...EXERCISE...OR PLAY. IN ADDITION...VEHICLES CAN BECOME DEATH
TRAPS FOR CHILDREN...PETS...OR INDIVIDUALS LEFT UNATTENDED FOR
EVEN SHORT PERIODS OF TIME IN THIS EXTREME HEAT. PLEASE EXERCISE
ALL HEAT SAFETY TIPS TO PROTECT AGAINST THIS POTENTIALLY DEADLY
HEAT WAVE.

JLH

&&

.AVIATION...

12Z TAF CYCLE

ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS
PORTIONS OF WEST TENNESSEE AND EAST ARKANSAS AS OF 12Z TAF
ISSUANCE IN ASSOCIATION WITH A 800-700 MB SHORTWAVE TROUGH. AS A
RESULT WILL CARRY VCTS AT MKL/JBR THROUGH 09/13Z. THINK BETTER
CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY WILL BE MAINLY AFTER
09/17Z AS VERY HUMID AIRMASS COMBINES WITH DAYTIME INSTABILITY. AS
A RESULT...WILL CONTINUE MENTION OF VCTS AT ALL TAF SITES THROUGH
10/01Z. LIGHT SOUTH WINDS ARE ANTICIPATED FOR THE NEXT 24 HOURS
ALONG WITH PREDOMINANTLY VFR CONDITIONS. PATCHY FOG MAY PRODUCE
MVFR CONDITIONS AFTER 10/08Z AT MKL/TUP.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  98  82 100  82 /  20  10  20  10
MKL  97  76  99  77 /  20  10  20  10
JBR  97  79  99  80 /  20  10  20  10
TUP  98  79 100  79 /  20  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR DUNKLIN-
     PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR CHESTER-
     CROCKETT-DYER-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-LAUDERDALE-
     MADISON-MCNAIRY-SHELBY-TIPTON.

     EXCESSIVE HEAT WARNING FROM 4 AM TUESDAY TO 8 PM CDT WEDNESDAY
     FOR CARROLL-DECATUR-GIBSON-HENDERSON-HENRY-LAKE-OBION-
     WEAKLEY.

     HEAT ADVISORY UNTIL 4 AM CDT TUESDAY FOR CARROLL-DECATUR-GIBSON-
     HENDERSON-HENRY-LAKE-OBION-WEAKLEY.

&&
Hazardous weather outlook, Aug 9, 4:14 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
514 AM CDT MON AUG 9 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
514 AM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR AREAS ALONG AND
SOUTH OF A CORNING ARKANSAS TO DYERSBURG TENNESSEE TO SAVANNAH
TENNESSEE LINE. EXTREMELY DANGEROUS HEAT INDEX VALUES BETWEEN 110
AND 115 DEGREES ARE EXPECTED.

A HEAT ADVISORY REMAINS IN EFFECT NORTH OF THE EXCESSIVE HEAT
WARNING INCLUDING MUCH OF NORTHWEST TENNESSEE. HEAT INDEX VALUES
SHOULD RANGE FROM 105 TO 109 DEGREES THIS AFTERNOON ACROSS THE
ADVISORY AREA.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY
WITH STRONG TO DAMAGING WIND GUSTS AND HEAVY RAINFALL BEING THE
GREATEST THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM TUESDAY THROUGH
WEDNESDAY ACROSS THE ENTIRE MID SOUTH. EXTREMELY DANGEROUS HEAT INDEX
VALUES BETWEEN 110 AND 115 DEGREES ARE EXPECTED.

VERY HOT AND HUMID WEATHER WILL LIKELY PERSIST THROUGH THE
REMAINDER OF THIS WEEK AND POSSIBLY EVEN INTO NEXT WEEKEND.
ADDITIONAL EXCESSIVE HEAT WARNINGS MAY BECOME NECESSARY FOR THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

BRIEF SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE MID SOUTH THIS
AFTERNOON.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Dunklin

When
August 9, 9:00 AM CST to August 15, 6:00 PM CST
Where
Dunklin forecast zone
Reported by
Official NWS Observations
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index readings reached between 110 and 120 degrees during the afternoon and early evening hours.

Excessive Heat, Pemiscot

When
August 9, 9:00 AM CST to August 15, 6:00 PM CST
Where
Pemiscot forecast zone
Reported by
Official NWS Observations
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index readings reached between 110 and 120 degrees during the afternoon and early evening hours.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255220, 255221.